Log in
MPN Voice
4,473 members6,060 posts

Side effects!

Hello I wondered why no one replied to my post and then realised it was total nonsense, I meant to ask everyone if, when you started to take hydroxycarbamide, if you had side effects, did you have them right away or did they build up over time

Thankyou

33 Replies
oldestnewest

Hi,

I didn’t get ant side effects at all. I’ve been taking hydroxy for nearly 5 years now.

2 likes
Reply

Good! I’ve been taking it for four days only and keep waiting for side effects to start. Feel slightly nauseous and a little lightheaded. Thankyou for replying.

1 like
Reply

Hi Juliet 46,

I didn’t reply to your post because I didn’t suffer any symptoms.......except the odd mouth ulcer in the early weeks. That cleared up pretty quickly. Nearly two years now on hydroxy, it’s doing the job and no side effects whatsoever.

Mary xx

1 like
Reply

Oh thankyou for your reply! Hopefully I’m going to be one of the lucky people who don’t have side effects.

Reply

I've been on hydroxy for 12 months and the only side-effect I can identify is a tendency to constipation. However, it is difficult to be sure it is a side-effect rather than something which would have happened anyway.

Reply

Thankyou for replying.Touch wood !

Reply

To begin with I had nausea - but it could well have been down to anxiety rather than the meds 🤦‍♂️When there’s been a hike in my meds I notice a difference - but not enough to call things symptoms . Enjoy the weekend ahead 👍😊

Reply

Thankyou Annie46 - I am reassured by everything everyone has said x

Reply

Hi

I got very anxious and twitchy on hydroxy. Had to stop it. Haven’t heard if anyone else has had the same effect. I’ve also had a bad anxiety reaction to steroids in the past ( not for MF) so maybe it was just me.

Reply

Thankyou for replying!

Reply

I’ve been on it for 12 years without any side effects. I have recently broken out in little itchy spots which I have been told is folicalitis. Apparently there is a form that relates to long term use of some cancer meds but still trying to find out if it is one of them

Reply

Thankyou for replying!

Reply

I get tired fatigued and blurred vision

The hydroxycarbamide I’m on is 1500 mg daily

I also get itchy skin patches

1 like
Reply

Hi Phil what do your itchy patches look like and do you have et

Reply

Thankyou for replying!

Reply

Hi they are just small lump but bleed if I scratch

I have E/T and also Jak2 positive

Hope this helps

Reply

Ok thanks I am Jak 2 neg. have the itchy patches been with you from when you started taking hu?

I don’t have patches more individual spots scattered around. Are yours itchy all the time and have you found anything to stop it from itching

Reply

I got some steroid cream off my GP

Reply

Ok thanks I will give that a go if it doesn’t clear up

Reply

Hi there, I have had various side effects that come and go. The last one to develop was a sore mouth and gums, I had been on hydroxy over six months. The first was bad bruising, the worst is fatigue. Like I said everything comes and goes in cycles and seems to be a little better if I don't stress about it. Take care and try to relax. 😉x

P.S. don't bother with telling the doctor about every smyptom, they just think your a hypercondriac!

1 like
Reply

Ok, thanks for replying,

Reply

I was on HU for many years - about 18 in all. I experienced nausea at first but that went away. By the time I changed to ruxolitinib after progression to MF I was on 4tablets a day. I had bleeding gums for a long time and the bleeding stopped as soon as I stopped HU and has not recurred. I had not realised that HU was causing the bleeding.

I hope you are one of the lucky ones that escape side effects. Best wishes, Jan

1 like
Reply

I have been taking them for 6 months at first i looked for symtoms and felt tired and a bit lightheaded maybe for a week then felt great. After 3 weeks my platelets dropped and i now only take 1 tab 4 times week. Best wishes Ivy x

1 like
Reply

Hello Well I hope I’m like you ,! Thankyou for replying!

Reply

That’s because your on a very low dose I take 21 a week

Reply

Well I have my first checkup on the 30th after starting the meds; so I’m hoping I don’t have to take a higher dose, but who knows ?

Thanks for replying!

Reply

I took it for only 10 weeks, but couldn't tolerate it. The side effects came on gradually, terrible crawling skin, like an army of ants was marching under my skin! I also had "chemo brain", loss of memory, etc. And also tremendous leg swelling.

Now just on aspirin.

Take care.

Reply

Oh I’m sorry to hear that, so how high are your platelets?

Thankyou for replying ,

Reply

Oh thank you, my platelets stay under 700. I started taking it because I started having nose bleeds, and erythromelalgia, and extreme fatigue. My platelets we're a bit higher then. I got concerned especially about the nose bleeds,as I am still working.

It is interesting how the side effects affect some but not others. I think maybe it is because I am a "Ginger", so sensitive to everything!

1 like
Reply

Hello I am just on aspirin too. Salospir 100. How high is your haematocrite?

Reply

My hematocrit is normal, 42 I think.

1 like
Reply

Hi Juliet

For me my symptoms came crashing back at me within 2 days of starting hydroxy, as if my body was waging war with itself (which to be fair it probably was)! Had day + night sweats, fatigue, joint aches + nose bleeds (though fortunately not the vision problems).

However after around 6 weeks everything had settled back to normal(ish). Now platelets are nearly (almost but not quite) where they want them to be - more importantly the hydroxy hasn’t messed with the other counts.

I hope your counts get zapped + you continue without issues.

Best wishes Anne-Marie.

Reply

Thankyou!

Reply

You may also like...